Patients who have taken Lamisil or Sporanox to treat their toenail or fingernail fungal infections may have got more than they bargained for.
The two prescription drugs have been linked to serious liver failure - 22 people in the US have died and two have had to have liver transplants after taking one or other of the drugs.
Sporanox has also been linked to heart problems. The American drug regulator, the Food and Drug Administration (FDA), has reviewed 94 cases where patients taking Sporanox developed congestive heart failure - and 13 died.
Doctors have recently received a warning from the FDA about both drugs.
While it's good to see the FDA responding to reports of serious drug reactions, it remains a mystery why it has taken so long.
Liver problems have been associated with Lamisil (terbinafine) for quite a few years, and the FDA itself admits it has been reviewing cases from as far back as 1992. Similarly, it's been no secret about the links between Sporanox (itraconazole) and heart problems - in fact, it appears as a special warning in the Physicians' Desk Reference, the American drugs 'bible'.
Sporanox and Lamisil have also caused gastrointestinal disorders, including nausea and vomiting, and skin rashes.
Still, the FDA has done something, even though it has taken longer than it might have. Meanwhile, on this side of the pond, the response from our own drug 'watchdog', the Committee on Safety of Medicines, is as hushed as ever.
And here's a funny thing . . . some of those who have suffered from Lamisil should never have had the drug at all. US pharmacists have been misreading the labels, and handing out Lamisil to epileptic patients and the antiepileptic Lamictal to people with fungal infections.